Unusual or unexpected effect of treatment, Rare disease, Adverse events of drug therapy
Heda Melinda Nataprawira, Natasha A. Ediwan, Inne Arline Diana, Reiva Farah Dwiyana, Dia Febrina
Department of Child Health, Universitas Padjadjaran – Hasan Sadikin General Hospital, Bandung, West Java, Indonesia
Am J Case Rep 2019; 20:503-507
Multifocal tuberculosis (TB) with more than 1 tuberculous osteoarticular lesion is rare. Furthermore, metastatic tuberculous abscess (MTA) is also a very rare manifestation of cutaneous TB in children. A non-specific, often subtle, early clinical presentation in conjunction with a low prevalence rate constitute obstacles for diagnosis.
CASE REPORT: A 9-years old female patient was referred to Hasan Sadikin Pediatric Respirology Outpatient clinic from the Orthopedic Department with lumps at the left elbow joint, lateral side of the left hand, and lateral side of the left foot. Fine needle aspiration biopsy of the lumps suggested a chronic inflammation due to TB. The patient was then started with a course of anti-TB drugs consisting of rifampicin, isoniazid, pyrazinamide, and ethambutol. During the treatment course, she experienced anti-TB drug-induced hepatotoxicity (ADIH). We then switched the regimen to streptomycin and ethambutol for 2 weeks, then reintroduced treatment with the modified British Thoracic Society guidelines regimen. The nodules appeared shrunken after 3 months of treatment with anti-TB drugs.
CONCLUSIONS: Increased awareness of unusual manifestations of TB will likely allow for proper diagnosis and management of this common infection. Accordingly, timely diagnosis and management will prevent further debilitating sequelae.
Keywords: Abscess, osteomyelitis, Tuberculosis, Pediatrics